zbMATH — the first resource for mathematics

Modeling the impact of sterile males on an Aedes aegypti population with optimal control. (English) Zbl 1425.92131
Summary: We use partial differential equations to describe the dynamics of an Aedes aegypti mosquito population on an island, and the effects of a sterile male release. The model includes mosquito movement and an Allee effect to capture extinction events. We apply optimal control theory to identify the release strategy that eliminates the mosquitoes most rapidly, conditional on a limited availability of sterile males. The optimal solution for a single location is to initially release a substantial number of mosquitoes and to subsequently release fewer sterile males proportionally to the decreasing female population. The optimal solution for the whole island is intractable given a constraint on the total daily release of sterile males. The best approximation to the spatial optimal control strategy is to focus on the high mosquito density areas first and then move outwards (in both directions along the periphery of the island), until all areas have been covered, retaining throughout sufficient release intensity to prevent reintroduction in the already cleared areas.

92C60 Medical epidemiology
92D25 Population dynamics (general)
35Q92 PDEs in connection with biology, chemistry and other natural sciences
Full Text: DOI
[1] Knipling, E., Possibilities of insect control or eradication through the use of sexually sterile males, J. Econ. Entomol., 48, 4, 459-462, (1955)
[2] Dyck, V.; Hendrichs, J.; Robinson, A., Sterile Insect Technique: Principles and Practice in Area-wide Integrated Pest Management, (2005), Springer-Verlag: Springer-Verlag Dodrecht, The Netherlands
[3] Alphey, L.; Benedict, M.; Bellini, R.; Clark, G.; Dame, D.; Service, M.; Dobson, S., Sterile-insect methods for control of mosquito-borne diseases: an analysis, Vector-Borne Zoonotic Dis., 10, 3, 295-311, (2010)
[4] Barclay, H.; Mackauer, M., The sterile insect release method for pest control: a density dependent model, Environ. Entomol., 9, 810-817, (1980)
[5] Dye, C., Models for the population dynamics of the yellow fever mosquito, Aedes aegypti, J. Anim. Ecol., 53, 1, 247-268, (1984)
[6] Li, J., New revised simple models for interactive wild and sterile mosquito populations and their dynamics, J. Biol. Dyn., 1-18, (2016)
[7] Li, J.; Yuan, Z., Modelling releases of sterile mosquitoes with different strategies, J. Biol. Dyn., 9, 1, 1-14, (2015)
[8] Cai, L.; Ai, S.; Li, J., Dynamics of mosquitoes populations with different strategies for releasing sterile mosquitoes, SIAM J. Appl. Math., 74, 6, 1786-1809, (2014) · Zbl 1320.34071
[9] Esteva, L.; Yang, H., Mathematical model to assess the control of Aedes aegypti mosquitoes by the sterile insect technique, Math. Biosci., 198, 2, 132-147, (2005) · Zbl 1090.92048
[10] Thomé, R.; Yang, H.; Esteva, L., Optimal control of Aedes aegyptimosquitoes by the sterile insect technique and insecticide, Math. Biosci., 223, 1, 12-23, (2010) · Zbl 1180.92058
[11] Fister, K.; McCarthy, M.; Oppenheimer, S.; Collins, C., Optimal control of insects through sterile insect release and habitat modification, Math. Biosci., 244, 2, 201-212, (2013) · Zbl 1280.92025
[12] Rafikov, M.; Rafikova, E.; Yang, H., Optimization of the Aedes aegypti control strategies for integrated vector management, J. Appl. Math., 9, 7, 1-8, (2015)
[13] Kim, J.; Lee, H.; Lee, C.; Lee, S., Assessment of optimal strategies in a two-patch dengue transmission model with seasonality, PLoS ONE, 12, 3, 1-21, (2017)
[14] Ferreira, C.; Yang, H.; Esteva, L., Assessing the suitability of sterile insect technique applied to Aedes aegypti, J. Biol. Syst., 16, 4, 565-577, (2008)
[15] Oléron Evans, T.; Bishop, S., A spatial model with pulsed releases to compare strategies for the sterile insect technique applied to the mosquito Aedes aegypti, Math. Biosci., 254, 6-27, (2014) · Zbl 1323.92180
[16] Dufourd, C.; Dumont, Y., Impact of environmental factors on mosquito dispersal in the prospect of sterile insect technique control, Comput. Math. Appl., 66, 9, 1695-1715, (2013) · Zbl 1345.34105
[17] Seirin Lee, S.; Baker, R.; Gaffney, E.; White, S., Optimal barrier zones for stopping the invasion of Aedes aegypti mosquitoes via transgenic or sterile insect techniques, Theor. Ecol., 6, 4, 427-442, (2013)
[18] Seirin Lee, S.; Baker, R.; Gaffney, E.; White, S., Modelling Aedes aegypti mosquito control via transgenic and sterile insect techniques: endemics and emerging outbreaks, J. Theor. Biol., 331, 78-90, (2013) · Zbl 1330.92134
[19] Maidana, N.; Yang, H., Describing the geographic spread of dengue disease by traveling waves, Math. Biosci., 215, 1, 64-77, (2008) · Zbl 1156.92037
[20] Boukal, D.; Berec, L., Single-species models of the Allee effect: extinction boundaries, sex ratios and mate encounters, J. Theor. Biol., 218, 3, 375-394, (2002)
[21] Holling, C., The components of predation as revealed by a study of small-mammal predation of the european pine sawfly, Math. Biosci., 91, 5, 293-320, (1959)
[22] Yang, H.; Boldrini, J.; Fassoni, A.; Freitas, L.; Gomez, M.; Lima, K.d.; Andrade, V.; Freitas, A., Fitting the incidence data from the city of Campinas, Brazil, based on dengue transmission modellings considering time-dependent entomological parameters, PLoS One, 11, 3, 1-41, (2016)
[23] Harris, A.; Nimmo, D.; McKemey, A.; Kelly, N.; Scaife, S.; Donnelly, C.; Beech, C.; Petrie, W.; Alphey, L., Field performance of engineered male mosquitoes, Nat. Biotechnol., 29, 11, 1034-1037, (2011)
[24] Carvalho, D.; McKemey, A.; Garziera, L.; Lacroix, R.; Donnelly, C.; Alphey, L.; Malavasi, A.; Capurro, M., Suppression of a field population of Aedes aegypti in brazil by sustained release of transgenic male mosquitoes, PLoS Negl. Trop. Dis., 9, 7, 1-15, (2015)
[25] L. Evans, Script: an introduction to mathematical optimal control theory, version 2.0, (https://math.berkeley.edu/ evans/control.course.pdf)Accessed: 3.11.2017.
[26] Lenhart, S.; Workman, J., Optimal Control Applied to Biological Models. Optimal Control Applied to Biological Models, Mathematical and Computational Biology Series, (2007), Chapman & Hall/CRC, Taylor & Francis Group · Zbl 1291.92010
[27] Tröltzsch, F., Optimal Control of Partial Differential Equations: Theory, Methods and Applications. Optimal Control of Partial Differential Equations: Theory, Methods and Applications, Graduate Studies in Mathematics, 112, (2010), American Mathematical Society: American Mathematical Society Providence, Rhode Island · Zbl 1195.49001
[28] Ding, W.; Finotti, H.; Lenhart, S.; Lou, Y.; Ye, Q., Optimal control of growth coefficient on a steady-state population model, Nonlinear Anal. Real World Appl., 11, 2, 688-704, (2010) · Zbl 1182.49036
[29] Quiroga, A.; Fernández, D.; Torres, G.; Turner, C., Adjoint method for a tumor invasion PDE-constrained optimization problem in 2d using adaptive finite element method, Appl. Math. Comput., 270, 358-368, (2015) · Zbl 1410.92052
[30] Langtangen, H.; Pedersen, G., Scaling of Differential Equations. Scaling of Differential Equations, Simula SpringerBriefs on Computing, 2, (2016), Springer International Publishing · Zbl 1382.35001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.